Strychnine poisoning

aka Toxicology Conundrum 007

The phone rings just as you close your eyes to go to sleep. A doctor in a remote hospital asks for your assistance with an unusual poisoning. A forty-two year-old man was brought to the hospital six hours after ingesting a “thumbnail-sized” portion of a rodenticide containing strychnine. The doctor says the man is lying stiffly with a strange smile on his face and goes into spasms with the slightest disturbance…

Questions

The first punk band, “The Sonics“, don’t like wine, they prefer…

1. What is strychnine and what is its mechanism of action?

Strychnine is a bitter tasting, odourless white crystalline powder. It is a heterocyclic alkaloid derived from Strychnos nux vomica. This tree is native to India* and nearby countries. In the old days doctors used strychnine as a stimulant, but more recently it tends to be used as a highly-toxic non-anticoagulant rodenticide (most publicly available preparations are 0.3 to 0.5% strychnine, but licensed exterminators may use preparations up to 5% strychnine!). It has obvious potential as an agent of bioterrorism…

Strychnine is rapidly absorbed across mucosal membranes but not intact skin. It is an antagonist of glycine, the major inhibitory neurotransmitter in the spinal cord and brainstem. This results in potentially lethal generalised neuromuscular stimulation…

* Check out Sadananda Naik’s tragic tale of “A fatal error on the day of the new moon“.

2. Why is this man smiling?

It’s not because he is happy!

Strychnine acts similarly to tetanus toxin in causing muscle spasms. This may manifest as painful grimacing (the sardonic smile of risus sardonicus) or back arching (opisthotonus). Both flexor and extensor muscles contract, but an extended posture occurs because extensor muscles are generally more powerful than the opposing flexors acting across the same joints (the upper limbs are the exception, as shown here).

The treating doctor needs to wipe the smile off this man’s face urgently…

3. Describe the risk assessment for strychnine poisoning.

Strychnine ingestion is potentially lethal. Even an accidental taste can kill a small child. In adults death may result from as little as 30 mg (e.g. 1 g of a 0.03% powder). Needless to say, a “thumbnail-sized” portion is worrying…

Muscle spasms and rigidity generally resolve within 24 hours, although ongoing hyperreflexia and increased tone may persist for up to a week or so. If a suspected strychnine poisoning does not manifest with symptoms or signs within 4 hours of ingestion, then the patient can be medically cleared.

4. What are the clinical manifestations of strychnine poisoning?

Strychnine can kill people within 30 minutes of ingestion; people who deliberately poison themselves with strychnine often do not survive long enough to make it to hospital.

Strychnine poisoning usually manifests with a prodrome of nausea, agitation, muscle twitching and spasms that develops within minutes of ingestion, but occasionally may not be evident for 1-2 hours. This prodrome progresses to excruciating generalised muscle spasms and rigidity, often precipitated by external stimuli. Despite these “seizure-like” generalised spasms the patient remains alert and aware – they experience terrible pain and are understandably terrified – until moments before death when hypoxia ensues.

The life threat from strychnine poisoning is due to the secondary effects of generalised muscle spasms and rigidity. Chest wall rigidity leads to respiratory failure, and ultimately hypoxia and multiple organ dysfunction. Uncontrolled muscle contraction also leads to hyperthermia and lactic acidosis, and muscle breakdown (rhabdomyolysis) may result in electrolyte abnormalities (e.g. hyperphosphatemia, hyperkalemia, hypocalcemia, and hyperuricemia), myogobinuria, and renal failure.

5. Describe your management plan for this patient.

  • Resuscitation –
    Potential life threats are generalised muscle rigidity and respiratory failure, leading to hypoxia and multiple organ dysfunction
    Generalised spasm, hyperthermia or respiratory compromise are likely to necessitate rapid sequence intubation and neuromuscular paralysis
  • Supportive care and monitoring –
    Diazepam 5 mg IV titrated every 5-10 minutes for muscular spasms
    In the event of rhadomyolysis, urine output should be maintained at 2mL/kg/h or greater. If acute renal failure occurs renal replacement therapy (e.g. hemodialysis) may be required.
    The unintubated patient should be nursed in an area where there is minimal external stimulation.
    If a nasogastric tube (or other procedure) is required the patient must receive adequate benzodiazepines prior, to avoid triggering painful muscle spasms.
    Active cooling and neuromuscular blockade are indicated in the presence of hyperthermia (especially T>39.5 centigrade). Dantrolene has been used but is unproven.
  • Investigations –
    Screening tests in deliberate self-poisoning – ECG, glucose, paracetamol level
    Specific investigations that may be indicated – include CK, CMP, uric acid, UEC, ABG, lactate, troponin, urinalysis (including myoglobin)
  • Decontamination –
    Once resuscitation issues are addressed, if the airway is secure (i.e. the patient is intubated) activated charcoal may be administered.
  • Enhanced elimination – nil
  • Antidotes – nil
  • Disposition –
    This patient has objective evidence of strychnine poisoning and must be admitted to HDU/ ICU level care. Assuming adverse secondary complications are avoided, he may be able to be discharged from HDU/ ICU in about 24 hours.

References

  • Murray L, Daly FFS, Little M, and Cadogan M. Chapter 3.63 Strychnine; in Toxicology Handbook, Elsevier Australia, 2007. [Google Book Preview]
  • Wood DM, Webster E, Martinez D, et al. Survival after deliberate strychnine self-poisoning, with toxicokinetic data. Critical Care 2002, 6:456-459 [fulltext]
  • Lambert JR, Byrick RJ, and Hammeke MD. Management of acute strychnine poisoning. Can Med Assoc J 1981, May 15; 124(10): 1268–1270 [fulltext]
  • Makarovsky I, Markel G, Hoffman A, Schein O, Brsh-Nissimov T, Tashma Z, Dushnitsky, Eisenkraft A. Strychnine–a killer from the past. Isr Med Assoc J 2008, Feb;10(2):142-5. [fulltext]

To err is human… If you disagree with the recommended answers or have other suggestions please leave a comment below!

Print Friendly

Comments

  1. roro says

    y there is no antidote ??
    is it Bcoz: Muscle spasms and rigidity generally resolve within 24 hours????
    dose it mean that the pt will be normal after 24h ?????

  2. says

    Hi roro,

    Why no antidote… Probably a few reasons:
    1. strychnine poisoning is rare and a drug company is unlikely to make any money from an antidote for it.
    2. onset of symptoms is generally rapid, life threatening spasms and rigidity are likely to develop before an antidote can be given.
    3. If a patient survives until they get to hospital the outcome should be good with meticulous supportive care and monitoring and the use of diazepam, with ‘general anesthetic’ and muscular paralysis if necessary. Unless organ damage results as a complication of early toxicity (e.g. due to hypoxia from impaired respiratory function), full recovery is expected within about 24 hours.

    Chris

Trackbacks

Comments